Minnesota, 2024Drought in Minnesota, April 1 to 23, 2024
April 1 to 23, 2024 · NWS ARX · 3 events in 3 counties and zones
Long standing abnormally dry conditions resulted in severe (D2) drought affecting southernmost parts of Mower, Fillmore, and Houston counties at April onset. Since initial drought issuance near the beginning of July 2023 to the onset of April, 10 to 20 of liquid precipitation was 6 to 10 below normal.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long standing abnormally dry conditions resulted in severe (D2) drought affecting southernmost parts of Mower, Fillmore, and Houston counties at April onset. Since initial drought issuance near the beginning of July 2023 to the onset of April, 10 to 20 of liquid precipitation was 6 to 10 below normal. Several days of heavy precipitation in April provided 3 to 5 of total monthly liquid precipitation, which was near to slightly above normal in the severe (D2) drought affected affected areas. This brought an end to the severe (D2) drought in southeast Minnesota by late April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 31, 9:06 PM CST, 2 hours 54 minutes earlier. Its key messages:
- Periodic light shower chances remain for today through Tuesday. The best chances of precipitation are along and south of I-90.
- Drier conditions for the end of the week with a steady warming trend into the weekend.
Area forecast discussion, Mar 31, 9:06 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1006 PM CDT Sun Mar 31 2024
.KEY MESSAGES...
- Periodic light shower chances remain for today through
Tuesday. The best chances of precipitation are along and south
of I-90.
- Drier conditions for the end of the week with a steady
warming trend into the weekend.
&&
.DISCUSSION...
Issued at 217 PM CDT Sun Mar 31 2024
Today through Tuesday:
Starting with today, there is currently a band of light rain across
portions of southeastern Minnesota and southwestern Wisconsin. This
band is forecasted to move northerly throughout the day but also
gradually dissipate. Some other areas of light rain showers will be
possible during the day. The uncertainty regarding these
showers is that there is some dry air at the lowest levels which
may inhibit precipitation from reaching the surface in some
areas.
The beginning of the week looks to be active compared to the end of
the week. An upper-level trough, currently situated over the western
US, will move across the central US Monday into Tuesday, however the
brunt of the forcing will remain to our south. A couple of shortwave
impulses will give the area some forcing to deal with. This in
combination with warm air advection aloft and some mid-level
frontogenesis will provide the area with some rain showers.
After the initial wave of precipitation moves through today, a lull
in the action is expected before the next wave of precipitation
enters the area Monday morning. With temperatures in the low to mid
30s, particularly in northern portions of the forecast area Monday
evening and Tuesday evening, some snow mixing in with the rain
can not be ruled out. At this point any snow accumulations that
could occur would be minimal. There are some areas of uncertainty
with these rain showers as one area to look at will be how far
north does the strongest frontogenesis go. If these bands of
frontogenesis stay further the south or are not as strong, then
this will limit lift and impact rain chances. The same goes for
the warm air advection aloft. If the warm air advection is not
as strong, then this will also limit precipitation chances.
Another thing to note is the position of the low that will move
across the US with the trough. If this low goes further south,
then the previously mentioned frontogenesis and warm air
advection and their resulting positions will also be impacted.
Given these uncertainties, the current probabilistic QPF amounts
are low. The area that could receive the highest amounts of
rain would be in northeast Iowa and southern Wisconsin as there
is a 60 to 80% chance of QPF >=0.25" through Wednesday afternoon.
Heading into Tuesday night/Wednesday morning, a trough will come
down from Canada allowing for the potential for some showers to
linger on into Wednesday morning. Winds will also increase with
the passage of this trough as the area will be in good
northerly flow. Current wind gusts for Tuesday through Wednesday
are forecasted to be 25 to 35mph. Quieter weather is expected
from Thursday through the weekend as a ridge sets up over the
area. The next potential chance of precipitation looks to be
early next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1006 PM CDT Sun Mar 31 2024
There was a reversal in the CAMs over the past 2 to 3 hours.
Instead of moving further and further south, they have now
brought the rain further north and now much of the forecast area
looks to see showers on Monday and Monday evening. Due to this
latest trend, brought in IFR/MVFR on Monday morning and kept it
through the remainder of the TAF period.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Cecava
AVIATION...Boyne
Hazardous weather outlook, Mar 31, 3:36 AM CST, 20 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
436 AM CDT Sun Mar 31 2024
IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-011345-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
436 AM CDT Sun Mar 31 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ029-030-WIZ061-011345-
Fayette-Clayton-Grant-
436 AM CDT Sun Mar 31 2024
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
Isolated non-severe thunderstorms are possible tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
EMS
Drought, Mower
- When
- April 1, 12:00 AM CST to April 23, 6:00 AM CST
- Where
- Mower forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Near normal monthly rainfall totals alleviated severe (D2) drought along the southern periphery of Mower County towards the end of April.
Drought, Fillmore
- When
- April 1, 12:00 AM CST to April 23, 6:00 AM CST
- Where
- Fillmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Slightly above normal monthly rainfall totals alleviated severe (D2) drought along the southern periphery of Fillmore County towards the end of April.
Drought, Houston
- When
- April 1, 12:00 AM CST to April 23, 6:00 AM CST
- Where
- Houston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Slightly above normal monthly rainfall totals alleviated severe (D2) drought along the southwestern periphery of Houston County towards the end of April.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, April 1 to 2, 20241 death · 1 injured · $345,000 · EF1 · 12 events
- Tornadoes and Flash Flooding in Missouri, April 1 to 2, 2024$11 million · EF1 · 92 events
- Hail and Damaging Winds in Texas, April 1, 2024$4.1 million · 4.5 in hail · 46 events
- Tornado and Flash Flood in Missouri, April 1 to 2, 2024$1.2 million · EF0 · 17 events
- Tornadoes and Damaging Winds in Arkansas, April 1 to 2, 2024$220,000 · EF1 · 12 events
- Lightning Strike in Illinois, April 1, 2024$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 1 to 3, 202433 events
- Hail and Damaging Wind in Texas, April 1 to 2, 2024$5,000 · 2 in hail · 31 events
- Drought in New Mexico, April 1 to 30, 202424 events
- Drought in Iowa, April 1 to 30, 202421 events
- Heavy Snow and Winter Weather in South Dakota, April 1, 202420 events
- Drought in New Mexico, April 1 to 30, 202417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169245, 1169246, 1169247.